Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:10 PM CDT for Lamar County, Marion County, Alabama. It was in force for 80 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 9:10 PM CDT (02:10 UTC)
- Expired
- Apr 3, 2018, 10:30 PM CDT
- In force
- 80 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 9:40 PM CDT | TSTM WND DMG | 6 E Shottsville, AL | EM REPORTS TREES DOWN IN SHOTTSVILLE COMMUNITY NEAR CR 126 AND COLBURN ROAD. TIME ESTIMATED BY RADAR. |
| Apr 3, 9:42 PM CDT | TSTM WND DMG | 4 Sw Pigeye, AL | EM RELAYED REPORTS FROM 911 OF TREES DOWN IN SHILOH COMMUNITY NEAR COUNTY ROADS 73 AND 20. TIME ESTIMATED BY RADAR. |
| Apr 3, 9:47 PM CDT | TSTM WND DMG | 1 Sse Gu-Win, AL | EM REPORTS TREES DOWN ON CR 27 SOUTH OF HWY 43 IN GUIN. TIME ESTIMATED BY RADAR. |
| Apr 3, 9:51 PM CDT | TSTM WND DMG | 2 Nnw Blooming Grove, AL | TREE DOWN ACROSS THE ROAD ON COUNTY ROAD 49. |
| Apr 3, 9:54 PM CDT | TSTM WND DMG | 2 Wnw Lake Buttahatchee, AL | EM REPORTS TREES DOWN IN WHITEHOUSE COMMUNITY NEAR STATE HWY 241 AND 278. TIME ESTIMATED ON RADAR. |
| Apr 3, 10:03 PM CDT | HAIL 0.75 | 1 Ene Bear Creek, AL | EM RELAYED REPORTS FROM 911 OF DIME SIZED HAIL IN BEAR CREAK NEAR STATE HWY 13 AND GODDARD ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
242
WUUS54 KBMX 040210
SVRBMX
ALC075-093-040330-
/O.NEW.KBMX.SV.W.0024.180404T0210Z-180404T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
910 PM CDT TUE APR 3 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
Lamar County in west central Alabama...
* Until 1030 PM CDT
* At 910 PM CDT, severe thunderstorms were located along a line
extending from near Longview to near Okolona to Fairview, moving
east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across northern Mississippi. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3432 8818 3431 8764 3392 8764 3392 8795
3353 8795 3353 8827
TIME...MOT...LOC 0210Z 273DEG 50KT 3348 8893 3403 8867 3437 8829
HAIL...<.75IN
WIND...70MPH
$$
32/Davis3 follow-up statements
286
WWUS54 KBMX 040246
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
946 PM CDT TUE APR 3 2018
ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
946 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR MARION AND LAMAR COUNTIES...
At 946 PM CDT, severe thunderstorms were located along a line
extending from near Columbus to near Detroit to Phil Campbell, moving
east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3431 8764 3392 8764 3392 8795 3353 8795
3353 8827 3418 8820 3432 8804
TIME...MOT...LOC 0246Z 273DEG 50KT 3346 8837 3400 8811 3434 8773
HAIL...<.75IN
WIND...70MPH
$$
32/Davis798
WWUS54 KBMX 040304
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1004 PM CDT TUE APR 3 2018
ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
1004 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN MARION AND LAMAR COUNTIES...
At 1003 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Ethelsville to near Gu-
Win to 6 miles north of Ashridge, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Brilliant,
Glen Allen, Kennedy, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Brinn, Lake Buttahatchee,
Crews, Bedford, Bear Creek, Twin and Gattman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8764 3392 8764 3392 8795 3353 8795
3353 8827 3393 8823 3431 8771
TIME...MOT...LOC 0303Z 273DEG 50KT 3345 8811 3399 8784 3433 8746
HAIL...0.75IN
WIND...70MPH
$$
17/KLAWS231
WWUS54 KBMX 040320
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1020 PM CDT TUE APR 3 2018
ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
1020 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MARION AND SOUTHERN LAMAR COUNTIES...
At 1019 PM CDT, severe thunderstorms were located along a line
extending from Millport to near Glen Allen to near Brushy Lake,
moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Winfield, Vernon, Millport, Guin, Brilliant, Glen Allen, Kennedy, Gu-
Win, Blooming Grove, Lake Buttahatchee, Twin, Tucker, Cody, Star,
Texas, Hightogy, Melborne and Piney Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3392 8795 3353 8795 3353 8827 3371 8825
3420 8764 3392 8764
TIME...MOT...LOC 0319Z 276DEG 38KT 3357 8809 3396 8770 3432 8720
HAIL...0.75IN
WIND...70MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:47 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 3, 6:47 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 647 PM CDT Tue Apr 3 2018 .UPDATE... Aviation Discussion. && .SHORT TERM... Through Tonight. Very warm southerly flow today has pushed surface temperatures into the lower 80s across most of Central Alabama. A strong capping inversion has suppressed convection this afternoon with the cumulus not showing much vertical development. A pre-frontal line of convection has developed across western Arkansas and north Texas. A separate area of thunderstorms over east Texas has been expanding northeast. It is likely this cluster of storms will eventually form a line of storms later this afternoon that moves into northwest Alabama this evening. The air mass over west Alabama will be untapped as the squall line moves into the area. CAPE values across northwest Alabama will be near 1500 j/kg with 0-3Km SRH values around 350 k/kg. The northwest counties of central Alabama have been upgraded to an enhanced risk of severe storms, where the tornado threat will also be highest. Straight- line winds will be the primary threat as the line accelerates eastward. A gradual weakening of the line is expected as it approaches the I-59 corridor, but still potent enough for isolated wind damage. Gradient winds ahead the the squall line will be in the 15-20 mph range with gusts to 35 mph at times. 58/rose .LONG TERM... Wednesday through Monday. Behind the front, we'll notice roughly a 20 degree drop in temperatures fairly quickly Wednesday morning as cold air advection pushes into the area. Expect a mild day overall on Wednesday as high pressure builds in across the area. Clear skies and calm winds Wednesday night into Thursday will lead to effective radiational cooling with temperatures dropping into the 30s for most of Central AL. Counties in the north could drop near or below freezing, so will add mention for cold weather impacts in the HWO for Thursday morning. Our frontal passage looks to be Friday evening into Saturday as a cold front slides across the area, increasing our rain chances. Moisture return ahead of the system isn't overly impressive, which will limit the instability and any severe potential for the weekend. Another system approaches for early next week, but models vary substantially on timing, instability, and available moisture. Therefore, will continue monitoring model trends to determine any severe potential, but the significant differences between the GFS and ECMWF lead to too low of confidence to add anything into the HWO for early next week. 25/Owen && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1133 AM CDT Tue Apr 3 2018 ALZ011>015-017>050-041945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1133 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible tonight generally along and north of I-85, with a higher threat for areas north of I-59. Damaging winds, large hail, and a few brief tornadoes are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.